Alert archive / California / Wind Advisories in 2008

Wind Advisory 70, NWS San Diego, CA

May 12, 2008Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 12, 2008, 2:33 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at May 12, 2008, 12:00 PM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 12, 2008, 2:33 AM PDT (09:33 UTC)
In effect from
May 12, 2008, 12:00 PM PDT
Expired
May 13, 2008, 1:34 AM PDT
In force
14 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 120933
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
233 AM PDT MON MAY 12 2008

...WIND ADVISORY FOR THE MOUNTAINS AND DESERTS THIS AFTERNOON AND
EVENING...

.A TROUGH OF LOW PRESSURE MOVING THROUGH THE GREAT BASIN WILL
STRENGTHEN THE ONSHORE FLOW ACROSS SOUTHERN CALIFORNIA THIS
AFTERNOON AND EVENING.

CAZ055-056-058-060>062-122100-
/O.NEW.KSGX.WI.Y.0070.080512T1900Z-080513T0500Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
233 AM PDT MON MAY 12 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM PDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM PDT THIS
EVENING. 

AREAS OF WEST WINDS WILL INCREASE TO 20 TO 30 MPH THIS AFTERNOON
WITH GUSTS TO 45 MPH. IN THE MOUNTAINS...WINDS WILL BE STRONGEST
AT THE RIDGETOPS AND ON DESERT SLOPES. WINDS WILL DECREASE LATE
TONIGHT. IN THE DESERTS...THE WINDS WILL GENERATE AREAS OF BLOWING
SAND AND DUST WITH VISIBILITIES LESS THAN ONE QUARTER MILE AT
TIMES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MARTIN
3 follow-up statements
000 
WWUS76 KSGX 122027
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
127 PM PDT MON MAY 12 2008

...WIND ADVISORY FOR THE MOUNTAINS AND DESERTS THIS AFTERNOON AND
EVENING...

.A TROUGH OF LOW PRESSURE MOVING THROUGH THE GREAT BASIN WILL
PRODUCE STRONG ONSHORE FLOW ACROSS SOUTHERN CALIFORNIA THIS
AFTERNOON AND EVENING.

CAZ055-056-058-060>062-130500-
/O.CON.KSGX.WI.Y.0070.000000T0000Z-080513T0500Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
127 PM PDT MON MAY 12 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING. 

AREAS OF WEST WINDS WILL INCREASE TO 20 TO 30 MPH THIS AFTERNOON
WITH GUSTS TO 50 MPH. IN THE MOUNTAINS...WINDS WILL BE STRONGEST
AT THE RIDGETOPS AND ON DESERT SLOPES. WINDS WILL DECREASE LATE
TONIGHT. IN THE DESERTS...THE WINDS WILL GENERATE AREAS OF BLOWING
SAND AND DUST WITH VISIBILITIES LESS THAN ONE QUARTER MILE AT
TIMES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MM
000 
WWUS76 KSGX 130419
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
919 PM PDT MON MAY 12 2008

...WIND ADVISORY FOR THE MOUNTAINS AND DESERTS UNTIL 2 AM PDT TUESDAY...

.A TROUGH OF LOW PRESSURE MOVING THROUGH THE GREAT BASIN WILL
CAUSE STRONG ONSHORE FLOW ACROSS SOUTHERN CALIFORNIA TONIGHT. THIS
WILL RESULT IN LOCAL STRONG GUSTY WINDS IN THE MOUNTAINS AND
DESERTS. 

CAZ055-056-058-060>062-130900-
/O.EXT.KSGX.WI.Y.0070.000000T0000Z-080513T0900Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
919 PM PDT MON MAY 12 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 2 AM PDT TUESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 2 AM PDT TUESDAY. 

AREAS OF WEST WINDS WILL INCREASE TO 20 TO 30 MPH TONIGHT WITH
GUSTS TO 50 MPH. IN THE MOUNTAINS...WINDS WILL BE STRONGEST AT THE
RIDGE TOPS AND ON DESERT SLOPES. WINDS WILL DECREASE LATE TONIGHT.
IN THE DESERTS...THE WINDS WILL GENERATE AREAS OF BLOWING SAND AND
DUST WITH VISIBILITIES LESS THAN ONE QUARTER MILE AT TIMES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

DA
000 
WWUS76 KSGX 130834
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
134 AM PDT TUE MAY 13 2008

CAZ055-056-058-060>062-130945-
/O.CAN.KSGX.WI.Y.0070.000000T0000Z-080513T0900Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
134 AM PDT TUE MAY 13 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 11, 9:30 PM PDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 11, 9:30 PM PDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT SUN MAY 11 2008

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL CAUSE A DEEPER MARINE
LAYER WITH LOW CLOUDS...PATCHY FOG AND DRIZZLE WEST OF THE MOUNTAINS
TONIGHT AND MONDAY MORNING. COOLER WITH SLOW AND PARTIAL CLEARING OF
THE LOW CLOUDS MONDAY AFTERNOON. LOCALLY WINDY IN THE MOUNTAINS AND
DESERTS THROUGH MONDAY. HIGH PRESSURE WILL BRING MOSTLY CLEAR AND
MUCH WARMER WEATHER DURING THE SECOND HALF OF THE WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TONIGHT-WED)...LOW CLOUDS WERE PUSHING INLAND THIS
EVENING AND STRATUS REMAINED EXTENSIVE OFFSHORE. THE 00Z NKX
SOUNDING HAD AN INVERSION BASED NEAR 2600 FT WITH DRY SW WINDS
ALOFT. INCREASING ONSHORE GRADIENTS WITH ABOUT 9 MB SAN-IPL AND
THERE WERE LOCAL GUSTY WINDS IN THE MOUNTAINS AND DESERTS.

AN UPPER LEVEL TROUGH WILL MOVE THROUGH MON. THIS WILL DEEPEN THE
MARINE LAYER TONIGHT WITH LOW CLOUDS INTO THE COASTAL MOUNTAIN
SLOPES. THERE WILL BE LOCAL DRIZZLE FROM THE THICK LOW CLOUDS AND
THE CLOUDS WILL BE SLOW TO CLEAR FROM INLAND AREAS MON AFTERNOON
WITH LITTLE CLEARING NEAR THE COAST. THE WINDS ALOFT AND STRONGER
ONSHORE GRADIENTS WILL CAUSE LOCAL STRONG GUSTY WINDS IN THE
MOUNTAINS AND DESERTS THROUGH MONDAY. THERE COULD BE LOCAL GUSTS TO
NEAR ADVISORY STRENGTH OF ABOUT 45 MPH MON AFTERNOON AND EVENING.
TUE WILL BE A TRANSITION DAY WITH STRONG UPPER LEVEL HIGH PRESSURE
BUILDING OVER THE E PAC AND WEAKENING ONSHORE GRADIENTS. THE MARINE
LAYER WILL STILL BE MODERATELY DEEP MON NIGHT AND TUE MORNING BUT
THERE WILL BE MUCH BETTER CLEARING TUE AFTERNOON. VERY LITTLE
STRATUS IS EXPECTED WED MORNING AS THE MARINE LAYER BECOMES SHALLOW
AND WEAK OFFSHORE FLOW DEVELOPS. COOLER MON THEN WARMER TUE AND WED.

&&

.LONG TERM (THU-SUN)...THE HIGH ALOFT AND WEAK OFFSHORE FLOW WILL
CONTINUE MOSTLY CLEAR AND MUCH WARMER WEATHER THU THROUGH SAT. IT
WILL BE HOT INLAND ALL THREE DAYS WITH NEAR RECORD MAX TEMPS. THE
HOTTEST DAY SHOULD BE FRI WITH MOST OF THE INLAND EMPIRE NEAR
100 DEGREES AND MID 90S TO NEAR 100 IN THE SAN DIEGO INLAND VALLEYS.
COOLER SUN AS THE UPPER HIGH WEAKENS AND ONSHORE FLOW INCREASES.

&&

.AVIATION...
120250Z...STRATUS SHOULD FILL IN AT THE COAST BY 04Z AND PUSH
INLAND...REACHING THE FAR INLAND VALLEY AREAS BY MIDNIGHT. LITTLE OR
NO BREAKUP OF THE STRATUS IS EXPECTED ON MONDAY. BASES ARE EXPECTED
TO BE BETWEEN 2K AND 3K FT MSL...BUT COULD OCCASIONALLY DIP BELOW 2K
FT MSL OVERNIGHT...WITH TOPS RISING TO NEAR FL045 BY 12Z.

ABOVE THE MARINE LAYER INCLUDING THE MOUNTAINS AND DESERTS...SKIES
WILL BE CLEAR WITH UNRESTRICTED VISIBILITY THROUGH MONDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DA
AVIATION...JAD

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.